Monroe Carell Jr. Children's Hospital at Vanderbilt
Monroe Carell Jr. Children's Hospital at Vanderbilt
Monroe Carell Jr. Children's Hospital at Vanderbilt
Children's Hospital Logo
Connect With Us:

Monroe Carell Jr.
Children's Hospital
at Vanderbilt
2200 Children's Way
Nashville, TN 37232


(615) 936-1000

Children's Hospital Logo
Home / News and Events / Health Tips / Family's experience sheds light on OTC medicine overdose dangers
Printer friendly version of this page  E-mail someone a link to this pageBookmark and Share  Open RSS Feed
Family's experience sheds light on OTC medicine overdose dangers
 

Reviewed By: Russell Rothman, M.D. (Last Updated: January 8, 2010)
  

When Myschonndra Thompson's 2-year-old daughter, Tihyunna, became ill with a bad cold, she began giving children's liquid Acetaminophen every four hours to treat her fever. She was not eating and was suffering from diarrhea in addition to the cold symptoms.

After a few days of round-the-clock doses, Tihyunna was not improving, and had begun squatting, apparently in pain.

Myschonndra rushed Tihyunna to their local hospital in Jackson, Tenn. By the time she arrived at the hospital, she was very sick and unresponsive. After Vanderbilt's Heidi Smith, M.D., assistant professor of Pediatric Critical Care and Anesthesiology, examined her there, it was decided that Tihyunna needed to be rushed to Monroe Carell Jr. Children's Hospital at Vanderbilt for specialized treatment. Tihyunna's liver was in distress and shutting down.

"Nobody was giving her hope, it was so bad," Myschonndra said. "They didn't think she was going to recover."

Tihyunna spent more than a week in the Pediatric Critical Care Unit at Children's Hospital, and was even placed on the liver transplant list.

Fortunately, her liver eventually did recover. Now, her parents have a strong warning to others about the dangers of accidental overdose of over-the-counter medication.

"You don't want to go through something like this," said Tihyunna's father, Timothy Thompson.

Russell Rothman, M.D., associate professor of Internal Medicine and Pediatrics, says it is very easy for parents to give their child an incorrect dose of over-the-counter children's medication. Rothman was an author of a study published in the journal Pediatrics about how parents often read medication labels incorrectly.

"Labels are complex and often confusing," Rothman said. "People need to remember, just because it's over the counter, these medicines can still have serious side effects."

In fact, infant versions of over-the-counter medications are often more concentrated that children's versions. Parents should be very careful not to confuse the two.

Rothman said that just because a child has a fever, it's not always necessary to give them a fever-reducing medicine.

"Treat for the comfort of the child," Rothman reminds. "Pain relievers aren't curing an infection but they can make your child's symptoms feel better."

Rothman recommends that parents call their child's physician or talk with their local pharmacist if they have any questions about the correct dosage for their child, and to see if it's necessary to treat with medicine.

Many pharmacies will provide free oral syringes or dosing spoons for parents that clearly indicate exact measurements to ensure dosing accuracy.

In addition to following the instructions very carefully, Rothman reminds parents to be very cautious when giving multiple medications to their child.

"A lot of medicines out there have combinations of medicines in them, and combining two different medicines could lead to an overdose of one of the ingredients." 


<< Back to health tips main page

Additional sites rich with information and resources on a variety of health conditions and tips include:

Health & Wellness Library

Growing up Healthy

 
Valued Participant of Vanderbilt Health Affiliated Network